• You are only at risk of low blood glucose levels (also called ‘hypos’) if you are taking specific diabetes medications (insulin or pills from the ‘sulphonylurea’ class). Not all diabetes medications cause low blood glucose levels

  • If you are on these medications carry glucose or some form of sugar at all times

  • A low blood glucose is usually when your glucose is less than 4mmol/L

  • If your blood glucose levels are in the healthy range (4 – 8mmol/L) you will probably have the occasional low

  • If you are getting low blood glucose levels often, or if you have had a serious low blood glucose level see your diabetes specialist team

  • It is best to wear a Medic Alert bracelet if you are on these medications


If you drink alcohol without taking precautions you are more likely to get a serious low.


If you take insulin injections or diabetes tablets for management of your Type 2 diabetes you are at risk of having low blood glucose levels (or ‘hypos’).


People with Type 2 diabetes tend to be less prone to having low blood glucose levels than those with Type 1 diabetes. However, you should still know what a low blood glucose level is and how to both treat it, and avoid it in the first place.


What causes low blood glucose levels?

To understand this you need to understand how the insulin we produce in our bodies works and where blood glucose comes from. You also need to understand what happens to blood glucose in the body.


We get our blood glucose out of the food we eat. When we eat carbohydrate foods (starches and sugars) they are broken down to glucose in our stomach and gut. They are then absorbed into our bloodstream. Once in the bloodstream this glucose is called blood glucose.


Blood glucose is circulated to every part of our bodies. Our body’s cells and muscles use glucose for energy. The glucose needs to get out of the bloodstream and into our body’s cells so they can burn it up for energy. To do this we need insulin. Insulin is produced in our body (but can also be given as an injection).


Insulin is produced by our pancreas. It is a natural body hormone. One of the main jobs it does is to act on the wall of our body’s cells and muscles to make them let glucose through. When we have enough insulin our glucose can get out of our bloodstream and into our body’s cells to give us energy. Some people with Type 2 diabetes have enough insulin, but the walls of their body’s cells don’t respond very well to the action of insulin.


When we have diabetes our blood glucose levels get too high either because we do not have enough insulin or because it doesn’t work properly. BUT it is important to remember that it is just as bad to have blood glucose levels that are too low, as it is to have levels that are too high.



Because our brain need glucose all the time, just as much as our brain needs oxygen. If you cut off the supply of oxygen to a person’s brain (say by drowning) they will become unconscious. It is just the same with glucose. If you cut off the supply of glucose to a person’s brain they will eventually become unconscious (fortunately, it is not common for people’s glucose to drop so low that they become unconscious).

Normally our body can defend against having low blood glucose levels by reducing the amount of insulin it makes when the blood glucose level is going down. This has the effect of slowing down the movement of glucose out of the bloodstream and into the body’s muscles and also signals to the liver to start releasing extra glucose that it has stored away.


So this is how our bodies normally protect us against having low blood glucose levels.

All this changes when you have diabetes and are taking some diabetes medications. You can still get the same low blood glucose level if you run out of glucose coming in from your food. But, when the body senses that the blood glucose is geting low, it tries to switch off it’s insulin, but it can’t. This is because you have either injected your insulin (and you can’t switch this off) or you are on diabetes pills (sulphonylureas) that are pushing your pancreas to make more insulin regardless.


If your blood glucose is low and your insulin can’t be switched off what happens? The insulin busily takes the glucose out of the bloodstream and puts it into the body’s cells. The liver doesn’t start releasing stored glucose (remember, it only does this when it senses your insulin levels are low). So, your blood glucose level keeps on going down and can soon be dangerously low.


How will I feel when my blood glucose is low?

Once your blood glucose is less than 4mmol/L your brain starts to run out of glucose. Because this is an emergency your body starts to react. You may feel shaky, or sweaty, or suddenly unwell. You may notice your heart is racing. You may have tingling around your mouth and tongue. You may feel suddenly a little ‘strange’ as though you can’t concentrate. You may suddenly feel very hungry. Your friends may notice you have gone pale.


What do you need?

Glucose of course! This is why people who are on insulin or the sulphonylurea pills are advised always to carry some glucose or something sweet in their pocket or handbag at all times. If your blood glucose is low you need glucose right away. You don’t want it to get even lower!


What usually causes a low blood glucose level?

  • Not eating enough food
  • Not eating enough carbohydrate with your meal (e.g. steak and salad with no bread or potato)
  • Missing or delaying a meal
  • Missing snacks if they are part of your food plan
  • Introducing a regular exercise routine without making adjustments to your diabetes tablet doses if your blood glucose levels start to go low. It is important for you to exercise. But once your exercise is well in place you may find you and your doctor need to reduce either your insulin dose, or your dose of sulphonylureas
  • Taking too much insulin or too many sulphonyurea tablets
  • Losing weight without seeing your doctor to reduce your medication, if your blood glucose levels then start to go low
  • Drinking alcohol in excess or without taking carbohydrate food


If you do have low blood glucose levels, try to work out why. This will help you to avoid it next time. If you are getting low blood glucose levels often, see your diabetes team. Sometimes if your body weight goes down, or if you have started exercising regularly, you will find that you are getting frequent lows. This is usually a sign that your medication may need adjustment (downwards).


Wear identification

If you are on medication that may cause you to go low, wear or carry some form of identification that clearly states you have diabetes and you are on insulin. Medic Alert bracelets are good. Otherwise Novo Nordisk NZ produce a small ID card that you can keep in your wallet. If you go low and are unable to help yourself, identification is essential.

Women who are on insulin and breastfeeding sometimes find that they often get low blood glucose levels. This is usually because they are losing a lot of calories through their breast milk.


What is a serious low blood glucose level?

A serious low blood glucose level is classified as one you need the help of another person to correct. If you have serious low blood glucose levels you should visit your diabetes specialist team.


What is the treatment for serious low blood glucose levels? If you are conscious the treatment for a serious low is the same as above. Sometimes people who are having a serious low find it easier to suck on a teaspoon of honey rather than suck glucose tablets. Dextrose gel that can be taken by mouth is available.


If a person is unconscious with serious low blood glucose levels the treatment is different. Get the person into the recovery position (lying on their left side with right leg hooked over the top of the left leg so they are leaning over, chin extended). DON’T give them anything by mouth (an unconscious person can choke if you put something in their mouth). Call an ambulance.


There is an injection called glucagon that can be given to someone who is unconscious with a low blood glucose level. Glucagon raises blood glucose levels. Family members need to be taught how to administer it. It is usually recommended that parents of children with Type 1 diabetes carry this medication, as children often tend to be more erratic in their eating and activity levels.


Talk with your specialist diabetes team about whether they recommend this medication for you. If glucagon is supplied to your family or partner they should be clearly taught how to use it.


Low blood glucose levels can happen even during those times when you’re working really hard to actively manage your diabetes. Although many times you can’t entirely prevent them from happening, low blood glucose levels can be treated before they get worse.